drugreactionshot

CREDIT: BHN FILE PHOTO

“Penicillin and bute are probably two of the most common drugs that horses react to, according to Dr. Allison Stewart, Associate Professor of Equine Medicine at Auburn University. “On rare occasions, a reaction to a drug can cause the horse’s skin to slough off. If your horse suddenly develops a horrible skin condition, it’s important to consider whether he was just treated with a drug. The best treatment may be to just stop using that drug,” she says. Sometimes these horses must be treated with high doses of steroids, or even gold salts, to halt the reaction, but this would be uncommon.

In many instances, a horse that’s had an allergic reaction to a certain vaccine or drug in the past may have a more severe reaction the next time. An allergic reaction always requires a second or third exposure to something; the initial encounter merely sensitizes the horse. A second or third exposure to a foreign protein in the body can produce a serious reaction. It’s wise to discuss any kind of reaction with your veterinarian. It may be just a local swelling, or hives over the body, or in some situations may quickly become a serious situation in which the horse has difficulty breathing and goes into shock.

Anaphylactic reactions are the most severe type of allergic response and can happen with any drug or vaccine the horse has become hypersensitive to. This type of reaction is usually quite sudden. Blood pressure drops dramatically and the respiratory system is compromised, due to internal swelling and restriction of the airways. The horse may collapse and die unless the condition is immediately reversed with appropriate treatment.

If a horse reacts to a vaccine, he may be reacting to the adjuvant in the vaccine—the ingredient that stimulates the horse’s immune system. “Some vaccines don’t have an adjuvant and therefore produce less reaction, like the new West Nile vaccine by Intervet. A person could try that vaccine if their horse reacts to the other West Nile vaccines. If you have a horse that has a lot of reactions to vaccinations, talk with your veterinarian and tailor that horse’s vaccine program to his needs—finding some vaccines that have no adjuvants. Often these would be live vaccines or the chimera vaccines. For instance, one of the newest West Nile vaccines is adjuvant free, with almost no reactions,” explains Stewart.

You generally have to stay away from the combo vaccines (the ones that include protection against several diseases at once), if your horse tends to react to these. If your horse reacts to a combination vaccine, you don’t always know which portion is the problem.

“Often it’s the rabies portion that seems to be the culprit. Some of the vaccine companies are working on some new rabies vaccines that hopefully will be a little less reactive,” she says. Don’t vaccinate your horse the day before a show or competition, in case he does react. Do it far enough ahead so that if he has a problem he will be over it when you need him to feel his best.

Author

Email comments or questions to [email protected]

Write A Comment